Kansas, 2021

Heavy Rain in Kansas, May 19 to 20, 2021

May 19 to 20, 2021 · NWS ICT · 8 events in 2 counties and zones

Heavy rain moved across portions of southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rain moved across portions of southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 1:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 19, 1:12 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
212 AM CDT Wed May 19 2021

.SHORT TERM...(Today through Friday night)
Issued at 205 AM CDT Wed May 19 2021

Some patchy fog will be possible early this morning, especially for
any location where low clouds can clear out. Meanwhile current
satellite water vapor imagery shows upper level low pressure center
over central New Mexico. This system will move very slowly northeast
for today into Thursday, and gradually shear itself out as it
becomes absorbed into the the southwest upper flow by Thursday night
over the northern states. The weakly capped and low end unstable
airmass over Kansas will give way to scattered showers/storms for
today and Thursday. A few strong storms will be possible with the
main risk being pockets of heavy rainfall from slow moving
thunderstorms. Another round of showers/storms will be possible
again on Friday however models show the coverage being reduced.

.LONG TERM...(Saturday through Tuesday)
Issued at 205 AM CDT Wed May 19 2021

Models continue to show a highly amplified pattern with upper level
ridging over the Mississippi Valley region, and deep upper trough
over the western states for the weekend. Persistent southerly flow
will maintain rich low level Gulf of Mexico moisture over Kansas
beneath relatively cooler mid-level temperatures for Saturday-
Tuesday. This will result in periodic mainly afternoon/evening
diurnally driven showers/storms each day. The upper level system
looks to vacate the southwestern states on Sunday and move eastward
across the northern states for early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CDT Tue May 18 2021

Scattered SHRA will continue to slowly diminish with just some
lingering light showers overnight. So will go with a VCSH for this
lingering chance. For the overnight hours, expect MVFR cigs and
eventually IFR cigs to return to most locations overnight, as low
level moisture remains high, with a stratus build down leading to
cigs falling to IFR. Lots of lingering surface moisture may also
lead to some MVFR vsbys from fog for portions of central and south
central KS. So will be with a tempo group with 1SM BR.

Expect another chance of diurnally driven TSRA again for Wed
afternoon for the eastern half of KS, which will include the KCNU
taf site. Alot more uncertainty on how far west the TSRA will
develop for Wed afternoon, so for now will not add any TSRA further
west for the KICT taf site, just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  63  74  65 /  50  50  50  10
Hutchinson      73  62  74  64 /  40  40  30  10
Newton          73  63  74  64 /  50  50  50  10
ElDorado        74  63  74  65 /  50  50  60  20
Winfield-KWLD   75  63  75  65 /  50  50  60  20
Russell         74  60  75  62 /  30  30  20   0
Great Bend      73  60  74  63 /  30  30  20   0
Salina          73  63  75  65 /  40  40  30  10
McPherson       73  62  73  64 /  40  40  40  10
Coffeyville     75  64  75  66 /  60  50  70  40
Chanute         74  64  75  66 /  60  50  70  40
Iola            73  64  75  65 /  60  50  70  40
Parsons-KPPF    74  65  75  66 /  60  50  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...Ketcham
Hazardous weather outlook, May 19, 3:31 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 AM CDT Wed May 19 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 AM CDT Wed May 19 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Patchy fog for early this morning with visibilities down to one
mile possible.

Minor flooding is forecast the Cow Creek at Hutchinson. Check the
latest flood statement for details.

Scattered showers and thunderstorms will affect the region for
today into tonight. A few strong storms could produce small hail,
however the main risk will be locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The better chances for storms will affect the region on Thursday
with a few strong storms possible along with locally heavy
rainfall.

Periodic chances for thunderstorms will continue for Friday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Neosho

When
May 19, 5:00 AM CST to May 20, 5:00 AM CST
Where
Neosho County, Erie
Reported by
CoCoRaHS
Coordinates
37.570, -95.250

This is a 24 hour rainfall report of 3.67 inches.

Heavy Rain, Allen

When
May 19, 5:55 AM CST to May 20, 5:55 AM CST
Where
Allen County, 3.62 mi SSE of Iola
Reported by
AWOS
Coordinates
37.870, -95.380

This is a 24 hour rainfall report of 3.8 inches at the Allen Co. Airport.

Heavy Rain, Allen

When
May 19, 5:56 AM CST to May 20, 5:56 AM CST
Where
Allen County, 2.14 mi SSE of Iola
Reported by
CoCoRaHS
Coordinates
37.890, -95.390

This is a 24 hour rainfall report of 3.89 inches.

Heavy Rain, Allen

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Allen County, 0.88 mi NE of Iola
Reported by
CoCoRaHS
Coordinates
37.930, -95.390

This is a 24 hour rainfall report of 3.75 inches.

Heavy Rain, Neosho

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Neosho County, Erie
Reported by
COOP Observer
Coordinates
37.570, -95.250

This is a 24 hour rainfall report of 3.19 inches.

Heavy Rain, Allen

When
May 19, 7:00 AM CST to May 20, 7:00 AM CST
Where
Allen County, 1.09 mi W of Iola
Reported by
COOP Observer
Coordinates
37.920, -95.420

This is a 24 hour rainfall report of 3.26 inches.

Heavy Rain, Allen

When
May 19, 7:00 AM CST to May 20, 7:00 AM CST
Where
Allen County, 0.69 mi N of Iola
Reported by
Public
Coordinates
37.930, -95.400

This is a 24 hour rainfall report of 3.509 inches. They also mentioned that the Deer Creek north of Iola was out of its banks. This report was relayed via Twitter.

Heavy Rain, Neosho

When
May 19, 8:00 AM CST to May 20, 8:00 AM CST
Where
Neosho County, 4.97 mi E of Chanute
Reported by
COOP Observer
Coordinates
37.670, -95.380

This is a 24 hour rainfall report of 3.69 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959739, 959743, 959744, 959745, 959746, 959747, 959748, 959749.